Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Paducah, KY

March 1, 20178 counties in Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 1, 2017, 5:44 AM CST for 8 counties in Kentucky. It was in force for 31 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 5:44 AM CST (11:44 UTC)
Expired
Mar 1, 2017, 6:15 AM CST
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Caldwell County, KY, Calloway County, KY, Christian County, KY, Crittenden County, KY, Hopkins County, KY, Lyon County, KY, Marshall County, KY, Trigg County, KY

The radar

The Ft Campbell radar (KHPX), 64 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 5:45 AM CSTTSTM WND GST 75Eddyville, KYESTIMATED WINDS AS THE STORM PASSED. RESIDENT SAID THEIR MOBILE HOME WAS ROCKING IN THE WIND.
Mar 1, 5:55 AM CSTTSTM WND GST 772 Se Princeton, KYOBSERVED AT KY MESONET SITE
Mar 1, 6:00 AM CSTTSTM WND GST 702 W Cadiz, KY69.9 MPH MEASURED ON ALLEN CIRCLE
Mar 1, 6:05 AM CSTTSTM WND DMGDawson Springs, KYTREE DOWN ON NORTONVILLE ROAD BLOCKING THE ROAD
Mar 1, 6:10 AM CSTTSTM WND GST 60Gracey, KYMEASURED ALONG HWY 68-80 AT CHRISTIAN COUNTY LINE
Mar 1, 6:10 AM CSTTSTM WND GST 70Mortons Gap, KY
Mar 1, 6:20 AM CSTTSTM WND GST 616 N Hopkinsville, KYMEASURED AT KY MESONET SITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 8:29 PM CSTTornado WatchSPC12 hr
Mar 1, 3:03 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS53 KPAH 011144
SVRPAH
KYC033-035-047-055-107-143-157-221-011215-
/O.NEW.KPAH.SV.W.0037.170301T1144Z-170301T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
544 AM CST WED MAR 1 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Calloway County in western Kentucky...
  South central Crittenden County in western Kentucky...
  Western Christian County in south central Kentucky...
  Caldwell County in western Kentucky...
  Southeastern Marshall County in western Kentucky...
  Trigg County in western Kentucky...
  Southern Hopkins County in northwestern Kentucky...
  Lyon County in western Kentucky...

* Until 615 AM CST

* At 543 AM CST, severe thunderstorms were located along a line
  extending from near Marion to 7 miles south of Murray, moving east
  at 75 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Hopkinsville, Murray, Princeton, Dawson Springs, Cadiz, Eddyville,
  Land Between The Lakes Area, Earlington, Nortonville, Mortons Gap,
  Crofton, Olney, Creswell, Energy, Farmersville, Cobb, Canton,
  Rockcastle, Kuttawa and Hazel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 AM CST for western, south
central and northwestern Kentucky. A tornado watch also remains in
effect until 800 AM CST for western, south central and northwestern
Kentucky.

LAT...LON 3650 8836 3699 8823 3700 8821 3728 8815
      3727 8738 3664 8754 3663 8785 3667 8786
      3668 8807 3654 8803 3650 8805
TIME...MOT...LOC 1143Z 268DEG 66KT 3726 8806 3650 8827 

HAIL...0.75IN
WIND...70MPH
 
$$

DRS
1 follow-up statement
226 
WWUS53 KPAH 011159
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
559 AM CST WED MAR 1 2017

KYC055-157-011209-
/O.CAN.KPAH.SV.W.0037.000000T0000Z-170301T1215Z/
Crittenden KY-Marshall KY-
559 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CRITTENDEN AND
SOUTHEASTERN MARSHALL COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 AM CST for western, south
central and northwestern Kentucky. A tornado watch also remains in
effect until 800 AM CST for western, south central and northwestern
Kentucky.

LAT...LON 3650 8814 3696 8798 3728 8786 3727 8738
      3664 8754 3663 8785 3667 8786 3668 8807
      3654 8803 3650 8805
TIME...MOT...LOC 1159Z 270DEG 63KT 3726 8774 3650 8795 

$$

KYC033-035-047-107-143-221-011215-
/O.CON.KPAH.SV.W.0037.000000T0000Z-170301T1215Z/
Calloway KY-Christian KY-Caldwell KY-Trigg KY-Hopkins KY-Lyon KY-
559 AM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CST
FOR SOUTHEASTERN CALLOWAY...WESTERN CHRISTIAN...CALDWELL...TRIGG...
SOUTHERN HOPKINS AND SOUTHEASTERN LYON COUNTIES...

At 559 AM CST, severe thunderstorms were located along a line
extending from near Olney to 6 miles west of Dover, moving east at 75
mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Hopkinsville, Princeton, Dawson Springs, Cadiz, Earlington,
Nortonville, Mortons Gap, Crofton, Olney, Cobb, Canton, Rockcastle,
St. Charles, Lafayette, Hawkins, New Concord, Linton, Fryer and
Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 AM CST for western, south
central and northwestern Kentucky. A tornado watch also remains in
effect until 800 AM CST for western, south central and northwestern
Kentucky.

LAT...LON 3650 8814 3696 8798 3728 8786 3727 8738
      3664 8754 3663 8785 3667 8786 3668 8807
      3654 8803 3650 8805
TIME...MOT...LOC 1159Z 270DEG 63KT 3726 8774 3650 8795 

HAIL...0.75IN
WIND...80MPH
 
$$

DRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:44 AM CST, 0 minutes earlier.

Area forecast discussion, Mar 1, 5:44 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
544 AM CST Wed Mar 1 2017

.UPDATE...
Issued at 544 AM CST Wed Mar 1 2017

Updated the AVIATION discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 307 AM CST Wed Mar 1 2017

Above average confidence in the long term due to decent model
agreement.

With the approach and passage of a cold front this morning, showers
and thunderstorms are expected to re-develop just prior to frontal
passage, with a few storms possibly becoming severe. Thankfully
synoptic parameters are not quite as impressive as they were Tuesday
afternoon/evening and early this morning, so the current thinking is
damaging winds and possibly large hail will be the primary hazards,
however a QLCS type tornado cannot be ruled out.

Convective activity will diminish from west to east this morning
with with almost all precipitation out of our CWA by midday. Beyond
that high pressure at the surface and weak ridging aloft should keep
the region dry through the end of the short term period.

With the exception of today's highs which will be early,
temperatures stay within a few degrees of normal through the short
term period.

.LONG TERM...(Saturday through Tuesday)
Issued at 307 AM CST Wed Mar 1 2017

High pressure at the surface and weak ridging aloft should keep the
region dry through Sunday.

Precipitation chances begin to increase from the west Sunday night
into Monday with the approach of a cold front out of the plains.
Models still not in good agreement on available instability ahead of
the approaching cold front so will only mention slight chances for
thunder Monday evening. Late Monday night into Tuesday morning
precipitation chances will diminish quickly from west to east in the
wake of the front.

Temperatures will remain well above normal through the period.

&&

.AVIATION...
Issued at 544 AM CST Wed Mar 1 2017

MVFR/CIGS and TSRA ending from west to east this morning with the
passage of a cold front. Westerly winds gusting to 28-30 knots
will veer around to the northwest and decrease to AOB 10 knots
around 23Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 9 AM CST this morning for ILZ083-086-087-
     089>091-093-094.

MO...None.
IN...Flash Flood Watch until 9 AM CST this morning for INZ081-082-
     085>088.

KY...Flash Flood Watch until 9 AM CST this morning for KYZ004-005-007-
     010-011-013>016-018>021.

&&

SHORT TERM/LONG TERM/AVIATION...JP
Hazardous weather outlook, Mar 1, 3:37 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
337 AM CST Wed Mar 1 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
337 AM CST Wed Mar 1 2017

...a few severe thunderstorms are possible this morning...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms...some possibly severe this morning. Damaging winds
and large hail will be the primary hazards, however a tornado or
two is not out of the question.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible Monday evening. Locally heavy
rainfall and lightning will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this morning.

JP

In the hours before

Local storm report, Mar 1, 5:16 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
516 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     TSTM WND GST     5 W PADUCAH             37.07N 88.73W
03/01/2017  M75 MPH          MCCRACKEN          KY   ASOS

&&

DLL
Local storm report, Mar 1, 5:21 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
521 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TSTM WND GST     2 E HICKMAN             36.56N 89.15W
03/01/2017  M63 MPH          FULTON             KY   MESONET

            MEASURED AT KY MESONET

&&

SP
Local storm report, Mar 1, 5:23 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
523 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 AM     TSTM WND GST     GRAHMVILLE              37.15N 88.84W
03/01/2017  M68 MPH          MCCRACKEN          KY   FIRE DEPT/RESCUE

&&

DLL
Local storm report, Mar 1, 5:34 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     TSTM WND GST     CLAY                    37.48N 87.82W
03/01/2017  E60 MPH          WEBSTER            KY   FIRE DEPT/RESCUE

&&

SP
Local storm report, Mar 1, 5:36 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     TSTM WND GST     6 SW MAYFIELD           36.67N 88.72W
03/01/2017  M77 MPH          GRAVES             KY   MESONET

            MEASURED AT KY MESONET SITE

&&

SP
Local storm report, Mar 1, 5:44 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     HAIL             ALMO                    36.69N 88.28W
03/01/2017  E1.00 INCH       CALLOWAY           KY   LAW ENFORCEMENT

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:59 PM CSTSpecial Weather StatementPAHCalloway, Graves, Marshall46 min
Feb 28, 10:12 PM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall33 min
Feb 28, 10:25 PM CSTTornado WarningPAHGraves35 min
Feb 28, 10:43 PM CSTTornado WarningPAHCalloway9 min
Feb 28, 10:49 PM CSTSevere Thunderstorm WarningPAHTrigg26 min
Feb 28, 10:56 PM CSTTornado WarningPAHCalloway22 min
Feb 28, 11:12 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Trigg33 min
Feb 28, 11:16 PM CSTTornado WarningPAHTrigg29 min
Feb 28, 11:43 PM CSTTornado WarningPAHChristian32 min
Mar 1, 12:13 AM CSTTornado WarningPAHTodd21 min
Mar 1, 12:52 AM CSTSevere Thunderstorm WarningPAHDaviess, Hopkins, McLean, Muhlenberg23 min
Mar 1, 4:50 AM CSTSevere Thunderstorm WarningPAHBallard25 min
Mar 1, 4:53 AM CSTSevere Thunderstorm WarningPAHCarlisle, Fulton, Graves, Hickman37 min
Mar 1, 5:03 AM CSTSpecial Weather StatementPAHWebster42 min
Mar 1, 5:06 AM CSTSevere Thunderstorm WarningPAHLivingston, McCracken, Marshall24 min
Mar 1, 5:18 AM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Daviess, Henderson, Hopkins, Livingston and 4 more57 min
Mar 1, 5:21 AM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Lyon, Marshall, Trigg24 min
Mar 1, 5:27 AM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon, Marshall33 min
Mar 1, 5:40 AM CSTSevere Thunderstorm WarningPAHDaviess, McLean, Muhlenberg50 min
Mar 1, 6:11 AM CSTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg, Todd, Trigg37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.